Getting Slightly Louder Every Day

Discussion in 'Support' started by Kiwi1050, Apr 6, 2019.

    1. Kiwi1050

      Kiwi1050 Member

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Probably Sinusitis
      Hey all, I'm about two months in and hoping some forum veterans could provide some useful guidance.

      When my tinnitus first started it was just a slight annoyance, I could barely hear it over the air vent in my office. I have been a nervous wreck ever since it started; there's only been a handful of times where I have slept through the night. In the past couple weeks, however, the tinnitus has begun to gradually get louder every day (or at least my perception of it?)

      In addition, the level of ringing has really started to get louder throughout the day. I wake up in the morning and barely notice it, but by the time evening rolls around it is loud enough to really bother me. Every night it seems to be getting a little bit louder than it was the night before. At the moment I need to sleep with a fan on and white noise (actually violet noise) which I find most hopeful to tune out the ringing. I also listen to violet noise at some points throughout the day, either through my phone speaker or on earbuds.

      I've also been taking 2x 0.5 mg Ativan every day (one around noon, one before bedtime) because I have been extremely panicky. I am almost literally terrified to the point of panic attack without taking the Ativan. The Ativan also really quiets the ringing for 5-6 hours which helps to calm me down as well.

      In the last couple weeks, I have also started to really notice some level of hyperacusis - high-pitched sounds close to the frequency of the ringing in my ears are extra noticeable and bothersome.

      We went back to the ENT doctor to discuss this, and again he said that the ringing has just been getting worse because my anxiety has been getting worse and because I have been focusing on the ringing. He is certainly right that I have still been extremely anxious, and my issues are basically on my mind all day.

      I am seeing a therapist once a week, reducing my work hours to limit stress there, and have been dosing up on an SSRI (Zoloft). But I am very worried how the ringing seems to be getting worse day by day. Every morning I wake up and within like 15 minutes I start to feel panicky.

      I have been reading through the forums for advice but every case seems to be so different. I feel like maybe I could adjust if the tinnitus stayed at constant volume, but since it seems to be getting louder every day this honestly terrifies me and it is all I can think about.

      Is it most likely just from my continually heightened anxiety and/or focusing/thinking about the tinnitus or is there something else I am doing wrong? Any advice you could give would be very appreciated!

      EDIT: More details in my introductory post here.
       
    2. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Ativan is on the list of ototoxic medications
      http://hlaa-sbc.org/wp-content/uploads/2013/11/Ototoxic_Brochure.pdf

      Now, normally I wouldn't worry Too much about it. Most people take those drugs and are ok. But in your case (your T got worse), there is a chance that your T is getting worse as a result of taking Ativan.

      Have you been exposed to moderate noises?

      You got T as a result of sinusitis. Are you sure that your sinusitis got cured?
       
      • Agree Agree x 2
    3. Contrast
      No Mood

      Contrast Member Benefactor Hall of Fame

      Location:
      Clown World
      Tinnitus Since:
      late 2017
      Cause of Tinnitus:
      noise injury
    4. Strife_84
      Energetic

      Strife_84 Member

      Location:
      Finland
      Tinnitus Since:
      04/2019
      Cause of Tinnitus:
      Mixing music for long and too loud.
      I don't belive that anxiety makes it louder. I don't believe any of it. I feel like they treat us that we imagine this noise. "just calm down and it will go away" . No saying being calm and etc. Wouldn't help to tolerate the noise better, but it won't make it go away.

      This is not imaginary. This is not because of depression or hallucination. To us this is real.

      I swear to go next time doctor belittles me I'm gonna pull out my phone, put a 12khz tone from it, leave it on doctors desk and say "listen that to 24/7 day and night."

      I would stay away of antidepressants. They can make tinnitus worse.
       
      • Agree Agree x 1
    5. AUTHOR
      AUTHOR
      Kiwi1050

      Kiwi1050 Member

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Probably Sinusitis
      Thanks for your thoughts. I really feel like I do need a benzo right now to keep me calm, but I'll ask my doctor about switching to a different benzo. Klonopin is not on that list of ototoxic medications so I'll ask him about that.

      I wouldn't say I've been exposed to any noises louder than sitting in a restaurant with background conversations and music playing. I wear ear protection when vacuuming or using power tools or anything like that.

      Regarding the sinusitis, the doctor has checked my ears several times and seen no sign of infection. An audiologist also checked the pressure in my eardrums and said everything looked OK- no signs of swelling, earwax blockage, etc.
       
    6. AUTHOR
      AUTHOR
      Kiwi1050

      Kiwi1050 Member

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Probably Sinusitis
      Not really, I work a white collar desk job. There was a loud air pump in our parking garage that I was using to fill up the tires in my car a couple times per week. But the onset of the tinnitus definitely was concurrent with when I had the fluid blockage in my ears.
       
    7. AUTHOR
      AUTHOR
      Kiwi1050

      Kiwi1050 Member

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Probably Sinusitis
      Well either way, I definitely have an anxiety issue that also needs to be resolved. Regarding the antidepressants, the psychiatrist said that worsening tinnitus is an extremely rare side effect for Zoloft, so I'm not too worried about that. It's not even listed on that list of potentially ototoxic medications that Bill linked to.
       
    8. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Please see the posts that I quoted in the first post in the thread below
      https://www.tinnitustalk.com/threads/learn-from-others-mistakes.29437/
      Specifically, search for the three quotes of posts made by "eatmotacos". He says he got a T spike that had lasted for at least three months (with no sign of fading) as a result of being in a restaurant with no loud music and many people talking.

      If you read the other posts there, you will see that hearing protection can provide a false sense of security - people think they are safe when they wear hearing protection, only to find out the hard way that they are not.

      Now, many (the majority?) people expose themselves to noises while wearing hearing protection and are ok. But in your case, T Has been getting louder. It is certainly possible (likely even?) that you are one of the people whose T gets worse after being exposed to moderate noise.

      You might consider staying away from moderate noises (e.g., ask someone else to vacuum/use the power tools, and go only to quiet restaurants) for 3-6 months.

      Also check out
      https://www.buzzfeed.com/joycecohen/noise-kills-when-everyday-sound-becomes-torture
      and
       
Loading...

Share This Page